Wyoming, 2019Flash Flood and Hail in Wyoming, July 4, 2019
July 4, 2019 · NWS RIW · 7 events in 5 counties and zones
With a stationary boundary remaining over the area, there were two rounds of severe weather across central Wyoming on Independence Day. One storm developed in the lee of the Wind River Range and strengthened as it moved eastward toward Natrona County, Wyoming.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
With a stationary boundary remaining over the area, there were two rounds of severe weather across central Wyoming on Independence Day. One storm developed in the lee of the Wind River Range and strengthened as it moved eastward toward Natrona County, Wyoming. Ping pong ball sized hail was reported north of Casper, Wyoming. A second round of thunderstorms developed in the afternoon and evening hours. There were more reports of large hail, the largest being ping pong ball sized in Evansville. Strong wind gusts up to 65 mph were also recorded at a few locations. Heavy rain caused the wash out of a BLM road in Hot Springs County, Wyoming.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 4, 3:39 AM MST, 1 hour 26 minutes earlier.
Area forecast discussion, Jul 4, 3:39 AM MST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
439 AM MDT Thu Jul 4 2019
.SHORT TERM...(Today and tonight)
Issued at 427 AM MDT Thu Jul 4 2019
An mid-upper level shortwave trough over the Pacific Northwest/N.
Great Basin will gradually push east into the Intermountain West
today, before gradually lifting northeast across Wyoming tonight
into Friday morning. The synoptic lift associated with this
shortwave trough overspreading an unstable atmosphere will result
in scattered thunderstorms. Strong to severe thunderstorms are
possible over much of the area this afternoon and evening, with
the best chance for severe thunderstorms across the Wind River
Basin, Natrona, S. Bighorn Basin, S. Johnson County and
surrounding mountains. In this area CAPE is projected to be 1000
to 2000 j/kg with decent amount of shear. Large hail will be the
main hazard with damaging winds and an isolated tornado possible.
The strongest activity is expect to push out by around 9 PM, but
some convection will likely linger through the overnight hours and
could cause issues with firework shows tonight.
.LONG TERM...(Friday through Wednesday)
Issued at 427 AM MDT Thu Jul 4 2019
Showers and thunderstorms will continue on Friday, mainly across the
northern half of Wyoming, as a shortwave moves out of the area. With
continued southwesterly flow, areas of south and southwest Wyoming
will stay in a drier airmass through the period, with relative
humidities dropping into the teens and 20s. Gusty winds will add to
elevate fire weather conditions at times through the weekend,
especially on Sunday afternoon when winds will increase in response
to a tightening pressure gradient. Additionally, temperatures
will warm after Friday as stronger southwest flow advects a warmer
airmass into the area. There still looks to be enough forcing and
moisture for continued rain chances during the weekend but most
areas should remain dry. Warmer temperatures will continue into
next week, with continued afternoon rain chances mainly north.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 427 AM MDT Thu Jul 4 2019
Showers and isolated thunderstorms will occur through 14Z. Areas of
low clouds producing MVFR to IFR ceilings will occur east of the
continental divide through 18Z. Scattered showers and thunderstorms
will develop over the region between 19Z and 21Z. This activity will
continue through 03Z Friday with lingering showers east of the
continental divide through 06Z Fri. Local MVFR conditions will occur
with the stronger storms this afternoon and evening.
&&
.FIRE WEATHER...
Issued AT 427 AM MDT Thu Jul 4 2019
Some showers and even isolated thunderstorm over the north and
eastern zones will exit or dissipate by mid-morning. Isolated to
scattered thunderstorms will occur over much of the area this
afternoon and evening. Some thunderstorms could be severe with
large hail, high winds, along with torrential rainfall with the
greatest risk across the southern Bighorn Basin, Fremont, Natrona,
and S. Johnson counties. On Friday, drier conditions are expected
over the far west and southwest, but thunderstorms are expected
again over the rest of the area.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...Murrell
LONG TERM...Myers
AVIATION...Ross
FIRE WEATHER...Murrell
Hazardous weather outlook, Jul 4, 3:48 AM MST, 1 hour 17 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
448 AM MDT Thu Jul 4 2019
WYZ001>020-022>030-051200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
448 AM MDT Thu Jul 4 2019
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Today and Tonight.
Isolated to scattered thunderstorms. Some storms could be severe
especially across the southern Bighorn Basin, Fremont County,
Natrona County, southern Johnson County and surrounding mountains.
Large hail will be the primary hazard, but damaging winds and an
isolated tornado could occur.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Friday...Isolated to scattered thunderstorms over the north and
east.
Saturday...Strong thunderstorms are possible over the north and
east.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
TEAM RIVERTON
In the hours before
Special weather statement, Jul 3, 11:37 PM MST, 5 hours 28 minutes before
Special Weather Statement
National Weather Service Riverton WY
1237 AM MDT Thu Jul 4 2019
WYZ011-020-040715-
Southeast Johnson County-Natrona County Lower Elevations-
1237 AM MDT Thu Jul 4 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JOHNSON AND
NORTHEASTERN NATRONA COUNTIES UNTIL 115 AM MDT...
At 1237 AM MDT, Doppler radar was tracking a strong thunderstorm near
Midwest, which is 23 miles southeast of Kaycee, moving northeast at
35 mph.
Penny size hail will be possible with this storm.
This strong thunderstorm will be near...
Linch around 1255 AM MDT.
This includes Interstate 25 between mile markers 230 and 233.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4349 10604 4349 10608 4347 10608 4336 10627
4349 10644 4383 10601 4373 10602 4351 10602
TIME...MOT...LOC 0637Z 226DEG 30KT 4348 10629
21Special weather statement, Jul 4, 12:18 AM MST, 4 hours 47 minutes before
Special Weather Statement
National Weather Service Riverton WY
118 AM MDT Thu Jul 4 2019
WYZ005-007-040745-
Owl Creek and Bridger Mountains-Southwest Big Horn Basin-
118 AM MDT Thu Jul 4 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HOT SPRINGS COUNTY
UNTIL 145 AM MDT...
At 116 AM MDT, Doppler radar was tracking a strong thunderstorm
about 5 miles south of Thermopolis near the entrance of the Wind
River Canyon, moving northeast at 50 mph.
Penny size hail will be possible with this storm.
This storm will remain over mainly rural areas of southeastern Hot
Springs County and should pass just southeast of Thermopolis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4377 10796 4373 10795 4373 10778 4345 10816
4355 10829 4373 10808 4382 10796
TIME...MOT...LOC 0716Z 218DEG 43KT 4357 10819
21Special weather statement, Jul 4, 1:46 AM MST, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Riverton WY
246 AM MDT Thu Jul 4 2019
WYZ017-040915-
Wind River Basin-
246 AM MDT Thu Jul 4 2019
...SPECIAL WEATHER STATEMENT...
At 243 AM MDT, Doppler radar was tracking a thunderstorm pushing
across Riverton, moving northeast at 40 mph.
The main hazard will be torrential rainfall. A quarter to half an
inch of rainfall could occur in less than 30 minutes. This will
cause ponding on area roads, and possibly minor flooding in low-
lying or poor drainage areas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4295 10829 4306 10849 4320 10830 4311 10807
TIME...MOT...LOC 0846Z 218DEG 49KT 4307 10833
21
Special weather statement, Jul 4, 1:59 AM MST, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Riverton WY
259 AM MDT Thu Jul 4 2019
WYZ017-040930-
Wind River Basin-
259 AM MDT Thu Jul 4 2019
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FREMONT COUNTY UNTIL
330 AM MDT...
At 258 AM MDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Sand Draw, which is 14 miles southeast of Riverton,
moving northeast at 35 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
This strong thunderstorm will be near...
Moneta around 330 AM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4283 10811 4296 10828 4314 10819 4329 10789
4315 10766
TIME...MOT...LOC 0858Z 226DEG 31KT 4295 10812
21Special weather statement, Jul 4, 3:09 AM MST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Riverton WY
409 AM MDT Thu Jul 4 2019
WYZ007>009-011-041100-
Owl Creek and Bridger Mountains-Southeast Johnson County-Bighorn
Mountains Southeast-Bighorn Mountains West-
409 AM MDT Thu Jul 4 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL JOHNSON...
NORTHWESTERN NATRONA AND SOUTHEASTERN WASHAKIE COUNTIES UNTIL 500 AM
MDT...
At 407 AM MDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Cottonwood Pass, which is 38 miles south of Ten Sleep,
moving northeast at 35 mph.
The main hazards will be very heavy rainfall, and frequent to
continuous lightning. Also small hail and winds to 40 mph could
occur with this storm.
This strong thunderstorm will be near...
Hole In The Wall around 455 AM MDT.
Other locations impacted by this storm include Barnum.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4353 10669 4337 10744 4358 10752 4360 10744
4358 10746 4356 10744 4357 10742 4362 10738
4363 10734 4362 10731 4364 10730 4378 10683
TIME...MOT...LOC 1007Z 247DEG 29KT 4349 10734
21Special weather statement, Jul 4, 3:54 AM MST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Riverton WY
454 AM MDT Thu Jul 4 2019
WYZ009-011-020-041200-
Southeast Johnson County-Bighorn Mountains Southeast-Natrona County
Lower Elevations-
454 AM MDT Thu Jul 4 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JOHNSON AND NORTH
CENTRAL NATRONA COUNTIES UNTIL 600 AM MDT...
At 453 AM MDT, Doppler radar was tracking thunderstorms along a line
extending from near Mayoworth to 7 miles west of Red Wall.
Movement was east at 20 to 30 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Strong thunderstorms will be near...
Mayoworth around 500 AM MDT.
Red Wall around 515 AM MDT.
Kaycee around 525 AM MDT.
Fort Reno Historical Site around 600 AM MDT.
Other locations impacted by these storms include Barnum.
This includes Interstate 25 between mile markers 232 and 266.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4391 10617 4331 10647 4331 10717 4387 10689
TIME...MOT...LOC 1053Z 272DEG 18KT 4380 10684 4338 10705
21
Event by event
4 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Hail, Natrona
- When
- July 4, 5:05 AM MST to 5:10 AM MST
- Where
- Natrona County, 11.49 mi ESE of Merino to 13.5 mi S of Columbine
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 43.156, -106.380
The public reported ping pong ball sized hail north of Casper, Wyoming along Interstate 25 near the Highway 259 exit.
Hail, Fremont
- When
- July 4, 4:10 PM MST to 4:15 PM MST
- Where
- Fremont County, Ft Washakie
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 43.000, -108.870
The public reported penny to nickel sized hail that completely covered the ground.
Thunderstorm Wind, Fremont
- When
- July 4, 4:10 PM MST
- Where
- Fremont County, Ft Washakie
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.000, -108.870
The public reported a 65 mph wind gust at Fort Washakie, Wyoming.
Thunderstorm Wind, Washakie
- When
- July 4, 4:30 PM MST
- Where
- Washakie County, Big Trails
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 44.780, -107.320
A trained spotter reported a wind gust of 64 mph at Big Trails, Wyoming.
Flash Flood, Hot Springs
- When
- July 4, 5:00 PM MST to 8:00 PM MST
- Where
- Hot Springs County, 6.25 mi ENE of Grass Creek to 6.45 mi ENE of Grass Creek
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 43.972, -108.589
Flash flooding occurred with washouts on BLM road 1304 off of State Route 120 to the south of Meeteetse, Wyoming.
Hail, Johnson
- When
- July 4, 5:38 PM MST to 6:10 PM MST
- Where
- Johnson County, Kaycee to 0.97 mi NE of Sussex
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.720, -106.650
A thunderstorm developed along the east slope of the Big Horn Range and become severe as it moved toward Kaycee and into Sussex, Wyoming. There were numerous reports of hail from quarter to half dollar size.
Hail, Natrona
- When
- July 4, 5:47 PM MST
- Where
- Natrona County, 18 mi N of Casper
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 43.090, -106.320
Penny sized hail was reported 18 miles north of Casper, Wyoming.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in South Carolina, July 4, 20191 death · 12 injured · 1 event
- Rip Current in Texas, July 4, 20191 death · 1 event
- Flash Flooding in Pennsylvania, July 4 to 7, 2019$2.0 million · 11 events
- Flash Flooding and Flooding in South Dakota, July 4 to 6, 2019$936,000 · 1 in hail · 5 events
- Tornado in Wisconsin, July 4, 2019$500,000 · EF0 · 1 event
- Damaging Wind in Iowa, July 4, 2019$400,000 · 70 kt wind · 1 event
- Flash Flood and Damaging Winds in North Carolina, July 4, 2019$125,000 · 50 kt wind · 9 events
- Flash Flooding in Pennsylvania, July 4, 2019$80,000 · 8 events
- Flash Flooding and Hail in Nebraska, July 4 to 5, 2019$58,000 · 1.75 in hail · 8 events
- Damaging Wind in South Carolina, July 4, 2019$75,000 · 56 kt wind · 1 event
- Damaging Wind in Michigan, July 4, 2019$70,000 · 60 kt wind · 1 event
- Tornadoes and Flash Flood in South Dakota, July 4 to 5, 2019EF1 · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 833850, 833865, 833866, 833863, 833879, 833876, 833872.